Alert archive / West Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 43, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 31, 2010, 11:46 AM EDT for Summers County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2010, 11:46 AM EDT (15:46 UTC)
- Expired
- May 31, 2010, 5:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Summers County, WV
The radar
The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
702
WGUS51 KRNK 311546
FFWRNK
WVC089-312145-
/O.NEW.KRNK.FF.W.0043.100531T1546Z-100531T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 AM EDT MON MAY 31 2010
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 545 PM EDT MONDAY.
* AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED
AREA. THE HEAVIEST RAIN WAS FALLING ALONG SPICELICK CREEK.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUMPING
BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3767 8097 3761 8098 3761 8107 3765 8107
3766 8105 3765 8104 3767 8102 3769 8099
3768 8099
$$
DS2 follow-up statements
672
WGUS71 KRNK 311744
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 PM EDT MON MAY 31 2010
WVC089-312145-
/O.CON.KRNK.FF.W.0043.000000T0000Z-100531T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS WV-
144 PM EDT MON MAY 31 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
WESTERN SUMMERS COUNTY...
AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN MOVING INTO THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUMPING
BRANCH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3767 8097 3761 8098 3761 8107 3765 8107
3766 8105 3765 8104 3767 8102 3769 8099
3768 8099
$$
DS626
WGUS71 KRNK 312149
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT MON MAY 31 2010
WVC089-312159-
/O.EXP.KRNK.FF.W.0043.000000T0000Z-100531T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS WV-
549 PM EDT MON MAY 31 2010
...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN SUMMERS COUNTY...
HEAVY RAIN HAS MOVED OUT OF THE REGION.
LAT...LON 3767 8097 3761 8098 3761 8107 3765 8107
3766 8105 3765 8104 3767 8102 3769 8099
3768 8099
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 31, 9:59 AM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 31, 9:59 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 959 AM EDT MON MAY 31 2010 .SYNOPSIS... AN UPPER LEVEL AREA OF LOW PRESSURE WILL SLOWLY MOVE NORTHEAST ACROSS THE MID ATLANTIC REGION TODAY AND TUESDAY. A WEAK COLD FRONT WILL CROSS THE AREA FROM THE NORTHWEST LATE TUESDAY... FOLLOWED BY HIGH PRESSURE FOR MID WEEK...AND THEN ANOTHER FRONTAL PASSAGE LATE IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... HAVE MADE SOME TWEAKS TO TIMING AND COVERAGE OF PRECIPITATION AS IT MOVES INTO THE AREA. HAVE RAMPED UP CATEGORICAL POPS QUICKER IN THE SOUTHWEST PART OF THE AREA AND BROADENED THE EXPANSE OF THEM. HAVE ALSO SLOWED TIMING OF ONSET IN THE FAR EAST. LATEST HPC QPF NUMBERS HAVE BEEN INCORPORATED INTO THE GRIDS. THESE NUMBERS BRING AN AVERAGE OF ONE INCH OF RAIN TO THE NORTHERN MOUNTAINS OF NORTH CAROLINA TODAY. LATEST DAY ONE OUTLOOK FROM HPC HOW HAS A SLIGHT RISK OF SEVERE WEATHER ACROSS OUR NORTH CAROLINA COUNTIES. CANNOT RULE OUT SOME STORMS IN THIS AREA THIS AFTERNOON WITH DAMAGING WINDS OR HAIL. NO OTHER SIGNIFICANT CHANGES TO THE GRIDS AT THIS TIME. PREVIOUS DISCUSSION... THE LARGE SCALE PATTERN WILL DE-AMPLIFY OVER THE NEXT 24 HOURS WITH THE UPPER FLOW BECOMING PROGRESSIVE. THE TRANSITION WILL RESULT IN AN UPPER LEVEL TROUGH OF LOW PRESSURE...WHICH HAS BEEN STATIONARY OVER THE DEEP SOUTH...TO GET EJECTED NORTHEAST ACROSS THE MID ATLANTIC REGION TODAY AND TONIGHT. MOISTURE WITH THIS FEATURE APPEARS TO BE ABUNDANT WITH CONSIDERABLE CLOUD COVER AND NUMEROUS SHOWERS OVER THE SOUTHERN APPALACHIANS PROGGED TO MOVE NORTHEAST. MODELS ARE NOT HANDLING TIMING OR AMOUNTS OF PRECIP VERY WELL...SO WILL GO WITH CLIMATOLOGICAL TIMING OF PRECIP TODAY FAVORING PEAK HEATING FOR THE DEEPER CONVECTION...THEN LINGERING THE ACTIVITY INTO THE OVERNIGHT TONIGHT AS THE UPPER TROUGH BECOMES POSITIONED OVERHEAD. INCREASING CLOUD COVER TODAY SHOULD HOLD THE TEMPS DOWN A FEW DEGREES LOWER THAN YESTERDAY...BUT STILL REACHING THE 80S. IN SPITE OF THE SLIGHTLY LOWER TMAX...IT WILL FEEL JUST AS MUGGY WITH DEWPOINTS WELL INTO THE 60S. SEVERE THREAT TODAY LOOKS MINIMAL PER FCST OF WEAK MID LEVEL LAPSE RATES. HIGHER PWATS /1.60/ HOWEVER SUGGEST INCREASING RAIN EFFICIENCY AND POTENTIAL FOR HIGHER RAIN RATES. THE MEAN WIND DOES PICK UP A BIT FOR THE AFTERNOON...SUGGESTING A SW-NE CELL MOVEMENT AT ABOUT 20 KTS...BUT WITH UNIFORM WIND DIRECTIONS SURFACE AND ALOFT...POTENTIAL WILL EXIST FOR TRAINING AND/OR BACK BUILDING. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... THE UPPER LEVEL TROUGH WILL SWING ACROSS THE AREA ON TUESDAY. WITH ABUNDANT MOISTURE REMAINING IN THE REGION...SHOWERS AND THUNDERSTORMS ARE LIKELY. CONVECTION WILL MAINLY BE ACROSS THE MOUNTAINS IN THE MORNING...THEN A LINE WILL WORK TO THE BLUE RIDGE AND EVENTUALLY INTO THE PIEDMONT BY THE AFTERNOON. MODERATE TO HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD CONCERNS WILL BE HEIGHTEN IF THE STRONGER CELLS ARE SLOW MOVING AND TRAIN OVER AN AREA. MODELS PUSHING PRECIPITATION EAST OF THE BLUE RIDGE DURING THE EVENING...BUT KEPT LINGERING POPS WITH LIKELIES IN THE PIEDMONT FOR SLOW MOVEMENT OF ASSOCIATED SURFACE TROUGH. BY MIDNIGHT...HIGH PRESSURE WILL BUILD IN ACROSS THE WEST WITH CLEARING AND DRYING ALOFT. IF CLEARING IS SIGNIFICANT...DENSE VALLEY FOG IS POSSIBLE WEDNESDAY MORNING. HIGH PRESSURE WILL BRING A BRIEF DRYING TREND TO THE AREA WEDNESDAY AND WEDNESDAY NIGHT. CAN NOT RULE OUT SUMMER-TIME AFTERNOON CONVECTION FROM DIFFERENTIAL HEATING...BUT FOR THE MOST PART...IT SHOULD BE A DRY DAY. CLOUDS AND SHOWERS WILL KEEP TEMPERATURES IN THE M70-L80S ACROSS THE MOUNTAINS AND M80S IN THE EAST TUESDAY. THERE IS NO COOLING TREND BEHIND TUESDAYS TROUGH...THEREFORE WEDNESDAY TEMPERATURES WILL WARM INTO THE 80S ACROSS THE AREA...L90S TOWARDS SOUTHSIDE. && .LONG TERM /THURSDAY THROUGH SUNDAY/... RATHER PROGRESSIVE UPPER PATTERN WILL CONTINUE THRU THE PERIOD ALLOWING A MEAN 5H TROF REGIME TO RETURN TO THE EAST BY THE WEEKEND. THIS WILL SET THE STAGE FOR SUBSEQUENT COLD FRONTAL PASSAGES FROM THE NW AT THE START OF THE PERIOD AND AGAIN TOWARD SUNDAY. HOWEVER TIMING OF THESE BOUNDARIES AND OVERALL STRENGTH OF THE UPPER TROF STILL A BIT IN QUESTION AS MODELS VARY FROM THE OUTLIER DEEPER GFS TO A FLATTER SOLUTION OFFERED VIA THE ECMWF. SHOULD SEE MOISTURE RETURN MAINLY ACROSS THE WEST AHEAD OF THE INITIAL FRONT THURSDAY WITH OROGRAPHIC ENHANCED CONVECTION LIKELY INTO THURSDAY NIGHT ESPCLY WEST OF THE BLUE RIDGE. COLD FRONT ARRIVES FRIDAY PRECEDED BY AN AXIS OF DEEP RH/LIFT FOR ANOTHER ROUND OF CONVECTION BUT TIMING KEY TO COVERAGE AND DEGREE OF HIGH POPS. SINCE UNCERTAIN AND A FEW DAYS OUT WILL STAY WITH CHANCE POPS ACROSS THE AREA FOR NOW. BASED ON THE SLOWER AND PREFERRED ECMWF SOLUTION FOR EARLY JUNE...MAY SEE THE FRONT OR LEFTOVER TROF SLOW UP ACROSS THE EAST FRIDAY NIGHT INTO EARLY SAT PENDING STRENGTH OF THE EARLIER CONVECTION. THUS LEAVING IN SOME CHANCE POPS FRIDAY NIGHT AND NW AS WELL AS THE EXTREME EAST EARLY SATURDAY BEFORE GOING DRY LATER ON INTO THE OVERNIGHT. NEXT COLD FRONT LOOKS TO ARRIVE BY SUNDAY BUT MOISTURE MUCH MORE LIMITED GIVE FAST MOVEMENT AND NW FLOW SO OPTING ONLY TO ADD IN LOW POPS MAINLY NW SECTIONS ATTM. TEMPS SHOULD WARM BACK TO AROUND 90 EAST AHEAD OF THE FRONTS THURSDAY/SUNDAY WITH MID/UPR 80S ELSW BEFORE COOLING BACK TO MORE NORMAL LEVELS ALONG/BEHIND THE FRONT FRIDAY AND SATURDAY. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... LOOK FOR THE DEVELOPMENT OF NUMEROUS SHRA/TSRA AFTER 17 UTC. AN UPPER LEVEL TROUGH WILL APPROACH FROM THE SOUTHWEST...HEATING AND INSTABILITY RESULTING IN BUILD-UPS AFTER 15 UTC...FOLLOWED BY AREAS OF MVFR/IFR DUE TO SHRA/TSRA VSBY RESTRICTIONS AFTER 17 UTC. UNLIKE THE LAST SEVERAL DAYS...THE SHOWERS WILL LIKELY CONTINUE INTO THE OVERNIGHT PERIOD SINCE THE UPPER TROUGH WILL BE OVHD...PROVIDING LIFT EVEN DURING THE NOCTURNAL HOURS. THE MOIST CONDITIONS WILL ALLOW FOR THE FORMATION OF LOW STRATUS FOR THE OVERNIGHT...CIGS AND VSBYS LOWERING DURING THE LATE NIGHT. UNSETTLED WEATHER WILL CONTINUE THROUGH TUESDAY WITH WIDESPREAD MVFR AND LCL IFR CONDITIONS ANTICIPATED THROUGH TUESDAY NIGHT. HIGH PRESSURE WILL BUILD ACROSS THE AREA WENDESDAY WITH A TRANSISITON TO MAINLY VFR CONDITIONS FOR WED AND THURSDAY. A COLD FRONT WILL CROSS THE AREA LATE IN THE WEEK...PROVIDING ANOTHER OPPORTUNITY FOR SHOWERS WITH LOCALIZED MVFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...DS/PM SHORT TERM...RCS LONG TERM...JH AVIATION...PM
Hazardous weather outlook, May 31, 8:55 AM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 855 AM EDT MON MAY 31 2010 NCZ001>006-018>020-VAZ015-016-032-043-011300- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-PATRICK-HENRY- 855 AM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE AREA THIS AFTERNOON AND LINGER INTO EARLY TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS WELL AS TORRENTIAL RAINFALL WHICH COULD LEAD TO ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. VAZ007-009>014-017>020-022>024-033>035-044>047-058-059-WVZ042>045- 011300- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 855 AM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS INTO THIS EVENING. THE RAIN MAY BE HEAVY ENOUGH TO RESULT IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:39 PM EDT | Special Weather Statement | RNK | Greenbrier | 66 min |
| May 31, 2:32 PM EDT | Special Weather Statement | RNK | Greenbrier | 28 min |
| May 31, 3:00 PM EDT | Special Weather Statement | RNK | Greenbrier | 30 min |
Nearby
Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.